Browse

You are looking at 1 - 2 of 2 items for :

  • Insulin glargine x
  • Altered level of consciousness x
  • User-accessible content x
Clear All
Open access

Clarissa Ern Hui Fang, Mohammed Faraz Rafey, Aine Cunningham, Sean F Dinneen and Francis M Finucane

Summary

A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.

Learning points:

  • Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).

  • KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.

  • As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.

Open access

Chih-Ting Su and Yi-Chun Lin

Summary

Insulin antibodies (IA) associated with exogenous insulin administration seldom caused hypoglycemia and had different characteristics from insulin autoantibodies (IAA) found in insulin autoimmune syndrome (IAS), which was first described by Dr Hirata in 1970. The characteristic of IAS is the presence of insulin-binding autoantibodies and related fasting or late postprandial hypoglycemia. Here, we report a patient with type 1 diabetes mellitus under insulin glargine and insulin aspart treatment who developed recurrent spontaneous post-absorptive hyperinsulinemic hypoglycemia with the cause probably being insulin antibodies induced by exogenous injected insulin. Examinations of serial sera disclosed a high titre of insulin antibodies (33%, normal <5%), high insulin concentration (111.9 IU/mL) and undetectable C-peptide when hypoglycemia occurred. An oral glucose tolerance test revealed persistent high serum levels of total insulin and undetectable C-peptide. Image studies of the pancreas were unremarkable, which excluded the diagnosis of insulinoma. The patient does not take any of the medications containing sulfhydryl compounds, which had been reported to cause IAS. After administering oral prednisolone for 3 weeks, hypoglycemic episodes markedly improved, and he was discharged smoothly.

Learning points:

  • Insulin autoimmune syndrome (IAS) or IAS-like situation should be one of the differential diagnosis in patients with hyperinsulinemic hypoglycemia.

  • Although less reported, insulin antibodies (IA) caused by exogenous insulin analog should be considered as the cause of hypoglycemia.

  • Patients with suspected insulin autoimmune syndrome (IAS) should be screened for drugs related to autoimmunity to endogenous insulin.